Alert archive / Indiana / Flash Flood Warnings in 2025
Flash Flood Warning 14, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 8, 2025, 2:33 PM EDT for Decatur County, Shelby County, Indiana. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2025, 2:33 PM EDT (18:33 UTC)
- Expired
- May 8, 2025, 4:25 PM EDT
- In force
- 112 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 60 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WGUS53 KIND 081833
FFWIND
INC031-145-082145-
/O.NEW.KIND.FF.W.0014.250508T1833Z-250508T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
233 PM EDT Thu May 8 2025
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northwestern Decatur County in central Indiana...
Southeastern Shelby County in central Indiana...
* Until 545 PM EDT.
* At 233 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 2 to 2.5 inches of rain have
fallen over southeastern Shelby County since 1 pm. An additional 1
to 2 inches is possible. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Geneva and St. Paul.
This includes the following streams and drainages...
Little Lewis Creek, Mill Creek, Duck Creek, Little Haw Creek,
Lewis Creek, Tough Creek, Conns Creek, Deer Creek and Flatrock
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3937 8577 3945 8576 3945 8563 3936 8563
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 2 HOURS
$$
Ryan2 follow-up statements
914
WGUS73 KIND 081942
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
342 PM EDT Thu May 8 2025
INC031-145-082145-
/O.CON.KIND.FF.W.0014.000000T0000Z-250508T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IN-Shelby IN-
342 PM EDT Thu May 8 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT THIS
AFTERNOON FOR NORTHWESTERN DECATUR AND SOUTHEASTERN SHELBY
COUNTIES...
At 342 PM EDT, Doppler radar indicated thunderstorms have moved
south with lighter rain across the warned area. 2 to 3 inches of
rain have fallen over southeast Shelby County. Flash flooding is
ongoing or expected to begin shortly. Any additional rainfall will
be less than a half inch.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Geneva and St. Paul.
This includes the following streams and drainages...
Little Lewis Creek, Mill Creek, Duck Creek, Little Haw Creek,
Lewis Creek, Tough Creek, Conns Creek, Deer Creek and Flatrock
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3937 8577 3945 8576 3945 8563 3936 8563
FLASH FLOOD...RADAR INDICATED
$$
Ryan923 WGUS73 KIND 082025 FFSIND Flash Flood Statement National Weather Service Indianapolis IN 425 PM EDT Thu May 8 2025 INC031-145-082035- /O.CAN.KIND.FF.W.0014.000000T0000Z-250508T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Decatur IN-Shelby IN- 425 PM EDT Thu May 8 2025 ...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN DECATUR AND SOUTHEASTERN SHELBY COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3937 8577 3945 8576 3945 8563 3936 8563 $$ Ryan
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:13 PM EDT, 20 minutes earlier. Its key messages:
- Scattered to numerous showers and storms today especially south of I-70. Locally heavy rain is possible this afternoon.
- Briefly cooler through Friday, then warmer temperatures this weekend into early next week
- Rain and storm chances return Monday into Wednesday
Area forecast discussion, May 8, 2:13 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 213 PM EDT Thu May 8 2025 .KEY MESSAGES... - Scattered to numerous showers and storms today especially south of I-70. Locally heavy rain is possible this afternoon. - Briefly cooler through Friday, then warmer temperatures this weekend into early next week - Rain and storm chances return Monday into Wednesday && .FORECAST UPDATE... Issued at 1111 AM EDT Thu May 8 2025 Forecast did not require more than minor adjustments for the morning update. Keeping an eye on the showers and storms across the south, which are currently slowly drifting northward with lightning just to the SW. These showers and storms are expected to creep northward during the afternoon, but should still largely stay within the southern half of the forecast area. An additional line of storms over northern Indiana may also slide into the northern portion of our forecast area this afternoon but confidence is low on how far south they will get. There isn't much large scale forcing to work with today, hence the slow movement. && .SHORT TERM (Today and tonight)... Issued at 237 AM EDT Thu May 8 2025 A weakening upper level low to the west of central Indiana early this morning will get absorbed into a sharp upper trough moving across the northeast USA. This will result in some rain chances today, especially across the southern half of the area. Early this morning... Moisture has increased across much of central Indiana as moisture from the weakening upper low to the west gets pulled into the area. Some weak lift is generating some light showers in the far southern area. Isolated showers and some thunder was across the north. Weak forcing will continue across central Indiana during this period, with isolated to scattered showers around. Some weak instability aloft could continue bring a few rumbles of thunder. Today... Moisture will continue across much of the area this morning, but as the upper trough and a secondary surface boundary move in this afternoon, moisture will begin to be shunted south. Some isolated to widely scattered showers will continue this morning, but as instability increases along with forcing from the upper trough, coverage of rain will increase some. Instability still won't be impressive, and shear will be very weak. Thus. not expecting any severe storms. However, given weak steering flow, storms will be slow moving and could produce locally heavy rainfall. HREF local probability matched mean shows potential for a couple of inches in isolated areas. Given the expected timing of the system, areas south of I-70 have the highest chances for rain today. Will go high chance category to low likely PoPs south, tapering quickly to low or no PoPs south of I- 70 this afternoon. Temperatures will peak in the mid 60s far northeast to the lower 70s for much of the remainder of the area. Tonight... Will keep some slight chance PoPs early in the far south to account for any lingering rain with the system. Otherwise, drier air will move in from the north, providing clearing skies and much cooler temperatures. Lows will range from the upper 30s in the far north to the middle 40s south. && .LONG TERM (Friday through Wednesday)... Issued at 237 AM EDT Thu May 8 2025 Friday through Sunday... Surface high pressure will be in control at the surface for much of this period, and upper ridging will be trying to nose in from the west. A weak cold front will try and sneak in on Saturday night, but with no upper support and no significant moisture, dry weather will continue. Friday will be the coolest day with highs in the 60s, but highs in the 70s return for the weekend. Lows will warm from the 40s Friday night to the mid and upper 50s by Sunday night. Will have to watch for the potential of the northwest forecast area getting some colder air from Lake Michigan behind the weak front Saturday night, which would return lows to the 40s there briefly. Monday and beyond... An upper low in the Gulf states will move northeast into the northeastern USA through Wednesday. At the surface, a weak surface low will accompany it. This will result in rain chances through this period. Highest PoPs will be during the afternoon and early evening hours when instability is maximized, but at this time, instability doesn't look good enough for severe weather. Above normal temperatures will continue, even with the upper low, as some sunshine is still expected at times. Around Thursday a warm front will move through and could bring a few showers or storms. There is the potential behind this front for readings to reach the middle 80s for highs Thursday. && .AVIATION (18Z TAF Issuance)... Issued at 213 PM EDT Thu May 8 2025 Impacts: - Scattered showers with some storms around for southern half of central Indiana through this evening Discussion: A line of showers and thunderstorms have formed from Terre Haute to Greensburg, which are slowly creeping southward through the afternoon. Have VCTS for IND for the start of the period but these storms should continue to stay just far enough south to be outside of the vicinity range. HUF and BMG will continue to be impacted by the storms into the evening. Afterwards, high pressure will settle in for the remainder of the period clearing out the mid-level clouds. Winds will be out of the NE at 5-10 kts. An isolated storm or two may have breezy winds with it, but chances are not high enough to include in TAFs at this time. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...KF SHORT TERM...50 LONG TERM...50 AVIATION...KF
Hazardous weather outlook, May 8, 3:50 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 350 AM EDT Thu May 8 2025 INZ021-028>031-035>049-051>057-060>065-067>072-090800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 350 AM EDT Thu May 8 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Isolated thunderstorms will be across northern portions of central Indiana today, with scattered thunderstorms south. Most storms will be around during the afternoon. Severe storms are not expected, but locally heavy rainfall as well as lightning will be possible with any storm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are possible Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 8, 1:43 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
143 PM EDT Thu May 8 2025
INZ055-056-081815-
Johnson IN-Shelby IN-
143 PM EDT Thu May 8 2025
...Strong thunderstorms will impact portions of southern Shelby and
southeastern Johnson Counties through 215 PM EDT...
At 143 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin to 8 miles southeast of
Shelbyville. These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Franklin, Flat Rock, Geneva, Marietta, and Waldron.
This includes Interstate 65 between mile markers 81 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3938 8613 3935 8565 3946 8565 3948 8611
TIME...MOT...LOC 1743Z 349DEG 4KT 3945 8607 3943 8570
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UpdikeSpecial weather statement, May 8, 1:57 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
157 PM EDT Thu May 8 2025
INZ043>046-051-052-081830-
Clay IN-Putnam IN-Hendricks IN-Parke IN-Vermillion IN-Vigo IN-
157 PM EDT Thu May 8 2025
...Strong thunderstorms will impact portions of northeastern Vigo,
western Hendricks, northwestern Clay, southern Parke, southern
Vermillion and southern Putnam Counties through 230 PM EDT...
At 157 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greencastle to near Vermilion. Movement
was south at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greencastle, Brazil, Clinton, Cloverdale, Fairview Park, Rosedale,
Harmony, Fillmore, Carbon, Universal, Fontanet, Blanford,
Shepardsville, Lena, Belle Union, Bridgeton, Reelsville, Sandford,
and North Terre Haute.
This includes Interstate 70 between mile markers 39 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3968 8664 3953 8671 3954 8753 3971 8753
TIME...MOT...LOC 1757Z 016DEG 7KT 3963 8673 3964 8756
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UpdikeSpecial weather statement, May 8, 2:27 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Indianapolis IN 227 PM EDT Thu May 8 2025 INZ055>057-064-065-081900- Rush IN-Johnson IN-Decatur IN-Bartholomew IN-Shelby IN- 227 PM EDT Thu May 8 2025 ...Strong thunderstorms will impact portions of southern Shelby, southwestern Rush, northwestern Decatur, southeastern Johnson and northeastern Bartholomew Counties through 300 PM EDT... At 227 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Franklin to near Greensburg. These storms were nearly stationary. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Franklin, Greensburg, Adams, Edinburgh, Flat Rock, Milford, Princes Lakes, Geneva, St. Paul, Marietta, Waldron, and Sandusky. This includes the following highways... Interstate 65 between mile markers 79 and 90. Interstate 74 between mile markers 121 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3935 8612 3931 8540 3946 8537 3950 8606 TIME...MOT...LOC 1827Z 348DEG 2KT 3945 8601 3940 8553 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Updike
Special weather statement, May 8, 2:32 PM EDT, 1 minute before
Special Weather Statement National Weather Service Indianapolis IN 232 PM EDT Thu May 8 2025 INZ055>057-064-065-081900- Rush IN-Johnson IN-Decatur IN-Bartholomew IN-Shelby IN- 232 PM EDT Thu May 8 2025 ...Strong thunderstorms will impact portions of southern Shelby, southwestern Rush, northwestern Decatur, southeastern Johnson and northeastern Bartholomew Counties through 300 PM EDT... At 227 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Franklin to near Greensburg. These storms were nearly stationary. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Franklin, Greensburg, Adams, Edinburgh, Flat Rock, Milford, Princes Lakes, Geneva, St. Paul, Marietta, Waldron, and Sandusky. This includes the following highways... Interstate 65 between mile markers 79 and 90. Interstate 74 between mile markers 121 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3935 8612 3931 8540 3946 8537 3950 8606 TIME...MOT...LOC 1827Z 348DEG 2KT 3945 8601 3940 8553 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Updike
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:43 PM EDT | Special Weather Statement | IND | Shelby | 32 min |
| May 8, 1:56 PM EDT | Areal Flood Advisory | IND | Decatur, Johnson, Rush, Shelby | 3 hr |
| May 8, 1:57 PM EDT | Special Weather Statement | IND | Putnam | 33 min |
| May 8, 2:06 PM EDT | Areal Flood Advisory | IND | Clay, Parke, Putnam, Vermillion, Vigo | 3 hr |
| May 8, 2:27 PM EDT | Special Weather Statement | IND | Shelby | 33 min |
| May 8, 2:32 PM EDT | Special Weather Statement | IND | Shelby | 28 min |
| May 8, 2:40 PM EDT | Special Weather Statement | IND | Putnam | 35 min |
| May 8, 2:53 PM EDT | Special Weather Statement | IND | Monroe | 37 min |
| May 8, 3:00 PM EDT | Flash Flood Warning | IND | Morgan, Putnam | 85 min |
| May 8, 3:04 PM EDT | Special Weather Statement | IND | Owen | 26 min |
| May 8, 3:05 PM EDT | Areal Flood Advisory | IND | Clay, Morgan, Owen, Putnam | 3 hr |
| May 8, 3:29 PM EDT | Special Weather Statement | IND | Brown, Clay, Monroe, Owen, Vigo | 31 min |
| May 8, 3:40 PM EDT | Areal Flood Advisory | IND | Brown, Monroe, Morgan, Owen | 3 hr |
| May 8, 3:47 PM EDT | Areal Flood Advisory | IND | Clay, Greene, Owen, Sullivan, Vigo | 3 hr |
| May 8, 3:58 PM EDT | Special Weather Statement | IND | Bartholomew, Brown, Monroe, Owen, Sullivan | 32 min |
| May 8, 5:19 PM EDT | Special Weather Statement | IND | Shelby | 26 min |
Nearby
Flash Flood Warnings in Indiana, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.